How does Suboxone make you feel?
How one ‘feels’ after taking buprenorphine or Suboxone depends on the person’s tolerance to opioids. Generally, after taking buprenorphine at the proper dose for several days, people on the medication usually feel normal, as they would feel if they were not on an opioid. In fact, there is no ‘high’ associated with a taking a dose and no withdrawal during the time between doses.
More here on how you feel on Suboxone with a section at the end for your questions about Suboxone as a narcotic or whether or not you’re exhibiting symptoms of Suboxone addiction. We try to respond to all legitimate queries with a personal and prompt reply.
Opioid naive people on Suboxone
A person who is opioid-naive or taking low amounts of opioids (i.e. less than 30 mg of oxycodone, total, per day) will feel effects similar to the effects of other strong opioid pain relievers. In some people that will mean nausea, fatigue, and headaches, whereas others will feel a sense of energy, confidence, and euphoria.
Developing tolerance to Suboxone
After taking buprenorphine or other potent opioids every day for 1-2 weeks, the feelings from the medication go away because of a process called ‘tolerance’. The initial feelings will return if the dose is increased, or if the person avoids opioids long enough to allow tolerance to drop—i.e. several days to several weeks.
A person who is used to high doses of opioids – more than 50 mg of methadone per day or more than 80 mg of oxycodone per day – will feel withdrawal symptoms from taking buprenorphine. These symptoms can be very severe if the person recently used large amounts of opioids, or if the person has been taking opioids that tend to stay in the body for a long time, such as methadone or fentanyl. To avoid precipitated withdrawal, a person starting buprenorphine must stop taking opioid agonists for over 24 hours; longer if taking methadone or fentanyl.
Normalizing doses of Suboxone
After taking buprenorphine at the proper dose for several days, people on the medication usually feel normal, as they would feel if they were not on an opioid. There is no ‘high’ associated with a taking a dose and no withdrawal during the time between doses.
Photo credit: Wiki Media Commons